Alert archive / Montana / Red Flag Warnings in 2020
Red Flag Warning 14, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 13, 2020, 3:17 AM MDT for 18 counties in Montana. It took effect at Sep 14, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2020, 3:17 AM MDT (09:17 UTC)
- In effect from
- Sep 14, 2020, 12:00 PM MDT
- Expired
- Sep 14, 2020, 7:31 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 3706 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494 WWUS85 KTFX 130917 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 317 AM MDT Sun Sep 13 2020 MTZ112>118-132200- /O.UPG.KTFX.FW.A.0011.200914T1800Z-200915T0300Z/ /O.NEW.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 317 AM MDT Sun Sep 13 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY AND NORTHERLY WIND SHIFT FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... The National Weather Service in Great Falls has issued a Red Flag Warning for gusty winds, low humidity and northerly wind shift, which is in effect from noon to 9 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties, Lincoln Ranger District of the Helena National Forest, Central and Eastern Lewis and Clark National Forest Areas and Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Monday afternoon and evening. * WINDS...Southwest to West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Dry fuels, gusty winds, and low relative humidity could contribute to easy fire starts, with erratic and difficult fire behavior. A northerly wind shift is expected to occur Monday evening, which may create additional fire weather challenges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
619 WWUS85 KTFX 132144 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 344 PM MDT Sun Sep 13 2020 MTZ112>118-141200- /O.CON.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 344 PM MDT Sun Sep 13 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR GUSTY WINDS, LOW HUMIDITY, AND A NORTHERLY WIND SHIFT FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties, Lincoln Ranger District of the Helena National Forest, Central and Eastern Lewis and Clark National Forest Areas and Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Monday afternoon and evening. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Dry fuels, gusty winds, and low relative humidity could contribute to easy fire starts, with erratic and difficult fire behavior. A northerly wind shift is expected to occur Monday evening, which may create additional fire weather challenges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
436 WWUS85 KTFX 140819 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 219 AM MDT Mon Sep 14 2020 MTZ112>118-142300- /O.CON.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 219 AM MDT Mon Sep 14 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY, AND A NORTHERLY WIND SHIFT FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND 118... * AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty, Hill and Blaine Counties, Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties, Lincoln Ranger District of the Helena National Forest, Central and Eastern Lewis and Clark National Forest Areas and Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Monday afternoon and evening. * WINDS...West 15 to 25 mph, with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Dry fuels, gusty winds, and low relative humidity could contribute to easy fire starts, with erratic and difficult fire behavior. A northerly wind shift is expected to occur this evening, which may create additional fire weather challenges. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
400 WWUS85 KTFX 141747 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1147 AM MDT Mon Sep 14 2020 MTZ112-113-141900- /O.CAN.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- Hill and Blaine Counties- 1147 AM MDT Mon Sep 14 2020 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 112, 113... The National Weather Service in Great Falls has cancelled the Red Flag Warning. A cooler and more humid air mass is moving from Canada into the HiLine counties. Critical fire weather conditions are still expected or ongoing further south across Central and Southwest Montana. $$ MTZ114>118-150300- /O.CON.KTFX.FW.W.0014.200914T1800Z-200915T0300Z/ Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 1147 AM MDT Mon Sep 14 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS, LOW HUMIDITY FOR FIRE WEATHER ZONES 114, 115, 116, 117, AND 118... * AFFECTED AREA...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front, Chouteau and Fergus Counties, Lincoln Ranger District of the Helena National Forest, Central and Eastern Lewis and Clark National Forest Areas and Helena and Townsend Ranger Districts of the Helena National Forest. * TIMING...Monday afternoon and evening. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Dry fuels, gusty winds, and low relative humidity could contribute to easy fire starts, with erratic and difficult fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
292 WWUS85 KTFX 150131 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 731 PM MDT Mon Sep 14 2020 MTZ114>118-150245- /O.CAN.KTFX.FW.W.0014.000000T0000Z-200915T0300Z/ Lewis and Clark National Forest Rocky Mountain District- Rocky Mountain Front-Chouteau and Fergus Counties- Lincoln Ranger District of the Helena National Forest- Central and Eastern Lewis and Clark National Forest Areas- Helena and Townsend Ranger Districts of the Helena National Forest- 731 PM MDT Mon Sep 14 2020 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 114, 115, 116, 117, AND 118... The National Weather Service in Great Falls has cancelled the Red Flag Warning. Cooler air, higher relative humidity, and lighter winds have moved south over the plains of Central Montana, allowing that area to get below red flag criteria. Locations south of a Great Falls to Lewistown line are still mostly below 20 percent relative humidity as of 7 pm, but winds have decreased significantly, and they are expected to stay fairly light through the evening. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 12, 11:23 PM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 12, 11:23 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1123 PM MDT Sat Sep 12 2020 ...AVIATION SECTION UPDATED... .UPDATE... Main update to overnight forecast was to increase sky coverage wording to better reflect the scattered to broken mid and high clouds moving into the forecast area this evening. Forecast models also indicate the potential for some lower clouds to move south of the Canadian border close to the Rocky Mountain Front behind a weak cold front, which will shift winds there more northerly into the early morning hours. Otherwise, the forecast appears to be on track as haze and smoke spread over the area. This should not hinder overnight cooling, likely allowing temperatures in the mountain valleys to fall into the 30s. Coulston && .SYNOPSIS... After scattered clouds move across the region tonight, skies will remain mostly clear for the next few days. However, increasing smoke from western wildfires will create areas of haze, and possibly reduced visibility later Sunday into early next week. Afternoon temperatures will be about 10 to 15 degrees above normal through Monday, before slightly cooler air moves into the region by the middle of next week. && .AVIATION... 1123 PM MDT Sat Sep 12 2020 (13/06Z TAF Period) VFR conditions will generally continue across North Central and Southwest Montana for the next 24 hours. Weak disturbances moving over the high pressure ridge will bring scattered mid and high cloudiness to North Central Montana overnight into Sunday. A weak cold front will stall out and dissipate over North-central MT tonight and continue to bring breezy northerly/easterly winds and scattered VFR clouds to the Hi-Line (KCTB KHVR) through 12Z. The westerly flow aloft will advect more haze/smoke with some minor reduction in visibility across the area by Sunday afternoon, mostly for the southwest and western portions of North-central MT. RCG/Coulston Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing runway closure. && .FIRE WEATHER... Dry and sunny conditions are expected for the next several days over the region. On Monday, gusty west winds are expected to develop by the afternoon hours and then continue into the evening hours. Additionally, afternoon humidity will be quite low, near 10 percent. Thus a fire weather watch continues for Monday afternoon and evening. Slightly cooler temperatures are expected by the middle portions of next week, along with a small chance for a passing shower. Brusda && .PREV DISCUSSION... /ISSUED 550 PM MDT Sat Sep 12 2020/ Tonight through Monday...A dry west-northwest flow aloft persists over the region. Temperatures are above average, with some light southwesterly winds over North-central MT associated with a weak lee-side trough. Satellite imagery and short-term smoke transport models continue to show the widespread smoke to our west is advancing into western Montana. This trend for an increasing smokey haze will continue into Sunday, possibly with reduced visibility in areas of more dense smoke by Monday morning. Temperatures trend even warmer on Monday, with uncommonly dry air as a broad surface low traverses the Northern Rockies. Downward mixing of stronger southwest winds aloft, and downslope winds along the Rocky Mountain Front are expected to produce breezy conditions Monday afternoon, with gusts of 25 to 35 mph. The combination of low humidity and gusty winds warrants a continuation of the Fire Weather Watch Monday afternoon. PN Tuesday through Saturday...The flow aloft will become more southwesterly, as the upper level ridge breaks down and an upper level low develops along the Pacific coastline. This will result in a southwesterly flow aloft over our region for several days later next week. There is the potential for a prolonged period of dense/more impactful smokey conditions over our region if these conditions develop. Additionally, weak upper level disturbances are forecast to move through the region either on Wed/Thu. Because of the uncertainty, kept the NBM pops as is for now, for Wed/Thu but some adjustments to pops during this period is likely. Afternoon temperatures continue to cool a bit as we move into next weekend, as an upper level trof starts to move eastward through the region. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 46 83 52 88 / 0 0 0 0 CTB 41 80 47 83 / 0 0 0 10 HLN 46 86 49 88 / 0 0 0 0 BZN 44 85 47 89 / 0 0 0 0 WYS 32 78 29 80 / 0 0 0 0 DLN 43 83 46 84 / 0 0 0 0 HVR 44 80 48 88 / 0 0 0 0 LWT 46 80 52 89 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Gallatin National Forest...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. && http://www.weather.gov/greatfalls
Nearby
Red Flag Warnings in Montana, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.